Kansas, 2019

Hail in Kansas, July 31, 2019

July 31, 2019 · NWS ICT · 1 event in 1 county or zone

An isolated, borderline severe thunderstorm produced quarter-sized hail in Allen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated, borderline severe thunderstorm produced quarter-sized hail in Allen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 6:07 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 31, 6:07 PM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
707 PM CDT Wed Jul 31 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 316 PM CDT Wed Jul 31 2019

Currently have upper ridging setup from the southern Rockies into
the High Plains with some shortwave energy approaching the Central
Great Basin. At the surface, a trough/weak cold front extends
from nw KS into southeast CO.

Storms are currently developing over southeast CO/sw KS along the
weak surface trough and the main question for early this evening
will be how far northeast this activity makes it. Will maintain
some pops for the northwest fringes of the forecast area to
account for this activity. Later tonight, another round of
convection is expected for far eastern KS into western MO along
the mid level baroclinic zone that remains in place. Both GFS and
NAM showing a decent area of 850-700mb isentropic lift in this
area along with PWs around 150% of normal. In addition, looks to
be plenty of effective shear and instability for severe storms in
addition to heavy rain. Storms will linger Thu morning over
southeast KS through at least late morning.

Upper impulse approaching the Great Basin will continue tracking
northeast and will be moving out into the Central/northern Plains.
This will help tighten the mid level baroclinic zone and theta-e
advection into this feature. This will bring another round of
widespread convection, with this round possibly a bit further
west as the upper ridge retreats slightly west. Flooding potential
looks to increase across southeast KS for Thu night into Fri
morning, especially for those areas that receive rainfall tonight.
Will maintain some decent pops for Fri into Fri night as the
shortwave energy starts to directly impact the area. At the same
time, there is good model agreement in cold front sliding through
the area by Fri night which will also aid to keep showers and
storms around, especially over southeast KS.

The front to come through Fri night will be fairly significant
and will knock highs down into the low and mid 80s for Sat.

.LONG TERM...(Sunday through Wednesday)
Issued at 316 PM CDT Wed Jul 31 2019

After below normal temps to end the weekend, upper ridging will
amplify over the Rockies for the start of the work week, which
will allow the airmass to modify back to seasonal temps. After
the front moves through Fri night into Sat, not overly impressed
with storm chances for the remainder of the forecast with better
storm potential remaining northeast of the forecast area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 706 PM CDT Wed Jul 31 2019

Thunderstorms will continue to flirt with KRSL through sunset, and
may drift into KGBD and KSLN before dissipating. Anticipate
storms will develop later tonight in eastern KS, but confidence is
lower on timing and location, so will only mention showers at
KCNU for now. Diurnal cumulus anticipated on Thursday, mainly east
of I-35. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  97  74  93 /  10  10  20  20
Hutchinson      75  97  74  93 /  10  10  20  20
Newton          74  94  74  91 /  10  10  30  30
ElDorado        73  93  73  90 /  10  20  40  30
Winfield-KWLD   74  96  74  92 /  10  10  20  20
Russell         73  96  70  93 /  30  10  20  20
Great Bend      74  99  72  93 /  30  10  10  10
Salina          74  95  72  92 /  10  20  50  30
McPherson       74  95  73  91 /  10  10  30  30
Coffeyville     72  89  72  87 /  30  40  60  40
Chanute         71  87  71  84 /  50  50  80  50
Iola            70  87  71  83 /  60  50  80  60
Parsons-KPPF    71  88  72  86 /  40  50  70  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 1 AM CDT Thursday through Saturday
morning for KSZ072-096-100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...PJH
Hazardous weather outlook, Jul 31, 8:36 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
936 PM CDT Wed Jul 31 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
936 PM CDT Wed Jul 31 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Storms in central Kansas should dissipate before midnight. Heavy
rain and gusty winds to 50 mph are possible with these storms. The gusty
winds are also possible as the storms dissipate.

Numerous thunderstorms are expected later tonight across far
eastern Kansas. A few severe thunderstorms are possible, capable of
large hail and perhaps damaging winds. Additionally, pockets of very
heavy rainfall are probable, which may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms will likely linger through
Thursday morning across far eastern Kansas.

Heat indices Thursday afternoon will reach 100 to 104 degrees
across much of central and south-central Kansas, and into Friday
across south-central Kansas.

A couple rounds of thunderstorms are expected across mainly eastern
Kansas Thursday night through Friday morning, and again Friday
night through Saturday morning. Pockets of strong to severe storms
are probable, along with locally very heavy rainfall, which may
lead to areas of flooding and flash flooding. Stay tuned, as daily
thunderstorm chances will become more refined with subsequent
forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson/Howerton

In the hours before

Local storm report, Jul 31, 8:29 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND GST     4 E GREAT BEND          38.36N 98.73W
07/31/2019  M64 MPH          BARTON             KS   TRAINED SPOTTER

            DELAYED REPORT. SPOTTER MEASURED A 64 MPH
            GUST AT HIS RESIDENCE. LARGE TREE BRANCHES
            DOWN AND OUTDOOR FURNITURE BLOWN 10 FEET
            ACROSS THE YARD.

&&

MARTIN
Local storm report, Jul 31, 8:33 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
933 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND DMG     ELLINWOOD               38.36N 98.58W
07/31/2019                   BARTON             KS   LAW ENFORCEMENT

            DELAYED REPORT. ELLINWOOD PD REPORTING
            NUMEROUS CASES OF POWER LINES AND TREE
            BRANCHES DOWN IN THE COMMUNITY. CREWS ARE
            RESPONDING FOR CLEANUP.

&&

MARTIN
Local storm report, Jul 31, 8:37 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
937 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     HOISINGTON              38.52N 98.78W
07/31/2019  E60 MPH          BARTON             KS   TRAINED SPOTTER

            DELAYED REPORT. SPOTTER ESTIMATED 50 TO 60
            MPH WIND GUSTS. TIME ESTIMATED BASED ON
            RADAR.

&&

MARTIN
Special weather statement, Jul 31, 8:44 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
944 PM CDT Wed Jul 31 2019

KSZ048-049-010330-
Ellsworth KS-Saline KS-
944 PM CDT Wed Jul 31 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Ellsworth County in central Kansas...
  Central Saline County in central Kansas...

* Until 1030 PM CDT.

* At 941 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northwest of Brookville, or
  12 miles northeast of Kanopolis...moving east at 25 mph.

Hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Salina, Assaria, Brookville, Smolan, New Cambria, Glendale and
  Salina Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3891 9747 3865 9750 3873 9808 3887 9806
      3887 9793 3891 9793
TIME...MOT...LOC 0243Z 274DEG 23KT 3882 9798

Martin
Local storm report, Jul 31, 9:23 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1023 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HEAVY RAIN       1 WNW HOISINGTON        38.52N 98.79W
07/31/2019  M2.80 INCH       BARTON             KS   TRAINED SPOTTER

            DELAYED REPORT. 2.8 INCHES OF RAIN FELL IN
            45 MINUTES.

&&

MARTIN
Local storm report, Jul 31, 9:27 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     FLOOD            HOISINGTON              38.51N 98.78W
07/31/2019                   BARTON             KS   LAW ENFORCEMENT

            DELAYED REPORT. HOISINGTON PD REPORTED
            STREET FLOODING IN TOWN, WITH SOME ROADS
            IMPASSABLE.

&&

MARTIN

The radar

The Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Allen

When
July 31, 10:15 PM CST to 10:16 PM CST
Where
Allen County, 5.55 mi NNW of Iola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.990, -95.450

The time of the event was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845959.